Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 247, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 26, 2014, 12:14 AM CDT for 4 counties in Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2014, 12:14 AM CDT (05:14 UTC)
- Expired
- Jul 26, 2014, 1:00 AM CDT
- In force
- 46 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Logan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 17 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 5.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 2833 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
836 WUUS53 KGLD 260514 SVRGLD KSC109-181-193-199-260600- /O.NEW.KGLD.SV.W.0247.140726T0514Z-140726T0600Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1114 PM MDT FRI JUL 25 2014 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN LOGAN COUNTY IN WEST CENTRAL KANSAS... SOUTHEASTERN SHERMAN COUNTY IN NORTHWEST KANSAS... SOUTHWESTERN THOMAS COUNTY IN NORTHWEST KANSAS... NORTHEASTERN WALLACE COUNTY IN WEST CENTRAL KANSAS... * UNTIL MIDNIGHT MDT/100 AM CDT/ * AT 1112 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF EDSON...AND MOVING NORTH AT 50 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * THE SEVERE THUNDERSTORM WILL BE NEAR... EDSON AROUND 1125 PM MDT. BREWSTER AROUND 1230 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3939 10175 3940 10117 3901 10135 3909 10177 TIME...MOT...LOC 0514Z 191DEG 43KT 3918 10155 HAIL...<.75IN WIND...60MPH $$ STASSER
2 follow-up statements
903 WWUS53 KGLD 260532 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1132 PM MDT FRI JUL 25 2014 KSC109-181-193-199-260600- /O.CON.KGLD.SV.W.0247.000000T0000Z-140726T0600Z/ THOMAS KS-SHERMAN KS-LOGAN KS-WALLACE KS- 1132 PM MDT FRI JUL 25 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN WALLACE...NORTHWESTERN LOGAN...SOUTHEASTERN SHERMAN AND SOUTHWESTERN THOMAS COUNTIES UNTIL MIDNIGHT MDT/100 AM CDT/... AT 1130 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF EDSON...AND MOVING NORTH AT 25 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. THE SEVERE THUNDERSTORM WILL BE NEAR... EDSON AROUND 1145 PM MDT. BREWSTER AROUND 1255 AM CDT. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 16 AND 47. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3939 10175 3940 10117 3901 10135 3909 10177 TIME...MOT...LOC 0532Z 192DEG 22KT 3924 10152 HAIL...<.75IN WIND...60MPH $$ STASSER
154 WWUS53 KGLD 260556 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1156 PM MDT FRI JUL 25 2014 KSC109-181-193-199-260606- /O.EXP.KGLD.SV.W.0247.000000T0000Z-140726T0600Z/ THOMAS KS-SHERMAN KS-LOGAN KS-WALLACE KS- 1156 PM MDT FRI JUL 25 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WALLACE... NORTHWESTERN LOGAN...SOUTHEASTERN SHERMAN AND SOUTHWESTERN THOMAS COUNTIES WILL EXPIRE AT MIDNIGHT MDT/100 AM CDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3939 10175 3940 10117 3901 10135 3909 10177 TIME...MOT...LOC 0556Z 192DEG 22KT 3938 10148 $$ STASSER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 9:52 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 25, 9:52 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 852 PM MDT FRI JUL 25 2014 .UPDATE... ISSUED AT 846 PM MDT FRI JUL 25 2014 RADAR TRENDS OVER THE LAST HOUR HAVE SHOWN AN INCREASE IN INTENSITY OF THE LINE OF STORMS MOVING EASTWARD. LOOKING AT RUC SOUNDINGS FOR TRIBUNE THE BEST ELEVATED INSTABILITY IS ABOVE 700MB...WITH A BULLS EYE OF NEAR 1500J/KG OF CAPE JUST WEST OF THE KS/CO LINE IN EASTERN CHEYENNE COUNTY. THIS INSTABILITY DRIFTS SOUTH-SOUTHEAST OVER THE NEXT COUPLE OF HOURS BEFORE DISSIPATING. MEANWHILE THE ELEVATED CAPE WILL LINGER UNTIL AROUND MIDNIGHT THEN END AS THE ENVIRONMENT STABILIZES. && .SHORT TERM...(THIS AFTERNOON THROUGH SATURDAY) ISSUED AT 112 PM MDT FRI JUL 25 2014 EARLY AFTERNOON WV IMAGERY AND RAP UPPER LEVEL ANALYSIS SHOW BROAD RIDGE STILL IN PLACE FROM THE DESERT SW ACROSS THE SOUTHERN PLAINS...WITH A PLUME OF MID-UPPER LEVEL MOISTURE AND WEAK VORTICITY ROTATING AROUND THE NORTHERN PERIPHERY OF THIS RIDGE ACROSS THE CENTRAL ROCKIES INTO THE HIGH PLAINS. A CLOSED LOW IS MOVING ACROSS SOUTHERN CANADA WITH SOME WEAK REFLECTION OF THIS EXTENDING FURTHER SOUTH INTO THE NORTHERN PLAINS. AT THE SURFACE A WEAK COLD FRONT HAS STALLED OVER THE SOUTHERN PART OF OUR CWA...WITH FAVORABLE JULY SOLAR ANGLE SUPPORTING GOOD RADIATIONAL WARMING THIS AFTERNOON AS HIGHS HAVE STILL REACHED THE MID TO UPPER 90S OVER MUCH OF THE CWA (A LITTLE COOLER TOWARDS THE NW). STALLED FRONT IN THE SOUTH COMBINED WITH ELEVATED TERRAIN IN COLORADO SHOULD HELP INITIATE THUNDERSTORMS (WHICH HAVE ALREADY DEVELOPED ALONG FRONT RANGE). HIGH LCL/LFC OVER OUR CWA SHOULD KEEP THUNDERSTORM ACTIVITY ELEVATED AND WITH INCREASING INSTABILITY AND DCAPE WOULD SUPPORT POTENTIAL FOR DOWNBURSTS. IF UPDRAFTS ARE STRONG ENOUGH...MAYBE LARGE HAIL WOULD BE POSSIBLE THIS AFTERNOON/EVENING...HOWEVER WITH VERY WARM LOW-MID LEVELS ABOVE SHALLOW FRONTAL INVERSION CONDITIONS ARE MORE IN LINE WITH A WIND THREAT. GUIDANCE CONTINUES TO SHOW BETTER COVERAGE OVER CWA...HOWEVER DESPITE GOOD SURFACE-BL MOISTURE ALONG FRONTAL ZONE AIR MASS ITSELF IS FAIRLY DRY AND COVERAGE IS A QUESTION. BEST FORCING WOULD ACTUALLY BE LATER IN THE EVENING AS SHORTWAVE (ALONG WITH POSSIBLE OUTFLOW FROM POSSIBLE MCS IN THE NORTH) MOVES INTO THE CWA. AT THIS POINT I WAS COMFORTABLE KEEPING COVERAGE ISOLATED AND DELAYED EXIT UNTIL AFTER 06Z. WILL NEED TO MONITOR TRENDS AS WESTERN LOCATIONS COULD SEE SLIGHTLY BETTER COVERAGE BEFORE SUNSET. DEEPENING ON EVOLUTION OF OUTFLOW (AS INDICATED BY NAM) OR WEAK FRONTAL PASSAGE SATURDAY TEMPS COULD BE TRICKY ONCE AGAIN AS HEIGHTS AND PATTERN ALOFT WOULD GENERALLY SUPPORT GOOD DAYTIME HEATING AND A RECOVERY OF THE AIR MASS IN PLACE. I KEPT TEMPS SIMILAR TO TODAY WITH ABOVE NORMAL VALUES IN THE 90S (AROUND 100F IN THE EAST). HIGH BASED THUNDERSTORMS MAY DEVELOP AGAIN SATURDAY AFTERNOON ALONG FRONTAL ZONE IN THE SOUTH...HOWEVER CONFIDENCE IS LOW ON EARLIER INITIATION OVER OUR CWA...WITH FLOW MORE SUPPORTIVE OF UPSTREAM DEVELOPMENT IN COLORADO. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 220 PM MDT FRI JUL 25 2014 UPPER FLOW TRANSITIONS FROM ZONAL TO NORTHWESTERLY IN THE SUN-MON TIME FRAME...WHICH THEN CONTINUES THROUGH THE REST OF THE WEEK. AT THE SURFACE...A REINFORCING SHOT OF COOLER AIR DROPS DOWN SATURDAY NIGHT WHICH PUSHES THE SURFACE FRONT WELL SOUTH OF THE FORECAST AREA. AS A RESULT...MUCH OF THE PRECIPITATION POTENTIAL EARLY ON WILL BE SOUTH AND WEST OF THE CWA. THE BEST WINDOW FOR THUNDERSTORMS IN THE EXTENDED PERIOD WILL BE TUE NIGHT-WED NIGHT WHEN THE EC/GFS BOTH GENERATE AN EXTENSIVE AREA OF PRECIPITATION WHICH MOVES SOUTHEAST ACROSS THE REGION AS A SHORT WAVE TROUGH DROPS THROUGH THE FLOW. THE PRESENCE OF A CANADIAN AIR MASS WHICH DOMINATES THE ENTIRE WEEK WILL PROVIDE RELIEF FROM THE RECENT STRETCH OF HOT WEATHER. 850 MB TEMPERATURES ARE FORECAST TO REMAIN IN THE 22-25C RANGE THROUGH NEXT WEEKEND...WHICH TRANSLATES TO LOW-MID 80S FOR HIGHS. THE COOLEST DAY WILL BE WEDNESDAY GIVEN THE LIKELY PRESENCE OF CLOUDS AND SCATTERED SHOWERS AND THUNDERSTORMS. DEPENDING ON CLOUD COVER THERE IS POTENTIAL FOR SOME AREAS TO REMAIN IN THE UPPER 70S WED. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 525 PM MDT FRI JUL 25 2014 VFR CONDITIONS FORECAST FOR THE 0Z TAFS. WINDS WILL BECOME LIGHT AND VARIABLE TONIGHT THEN STRENGTHEN FROM THE NORTH SATURDAY AFTERNOON. CURRENT RADAR SHOWS A LINE OF STORMS OVER EASTERN COLORADO SLOWLY MOVING WEST. NEAR TERM MODELS DISAGREE HOW FAR EAST THE STORMS WILL MAKE IT EARLY THIS EVENING. SOUNDINGS LOOK FAIRLY STABLE FOR ELEVATED CONVECTION THIS EVENING...SO AM WONDERING HOW FAR EAST THE CURRENT LINE WILL MOVE...SPECIFICALLY FOR KGLD. FOR NOW WILL KEEP T-STORM MENTION OUT OF THE FORECAST FOR KGLD. HOWEVER IF STORMS DO MOVE NEAR THE SITE WILL MOST LIKELY BE DURING THE 3-4Z TIME FRAME. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...DR LONG TERM...DLF AVIATION...JTL
Hazardous weather outlook, Jul 25, 11:46 AM CDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1046 AM MDT FRI JUL 25 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1046 AM MDT FRI JUL 25 2014 /1146 AM CDT FRI JUL 25 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON INTO THIS EVENING...AND MAINLY IMPACT EASTERN COLORADO AND NORTHWEST KANSAS. A FEW STORMS COULD BECOME SEVERE WITH QUARTER SIZE HAIL AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FROM SATURDAY INTO SUNDAY NIGHT...ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT LOCATIONS ALONG AND SOUTHWEST OF A LINE FROM RUSSELL SPRINGS TO BURLINGTON TO JOES. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. FROM MONDAY INTO TUESDAY NIGHT...GREATER THUNDERSTORM CHANCES ARE EXPECTED. A FEW OF THESE STORMS COULD BECOME SEVERE. HOWEVER...THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAINFALL WHICH COULD CAUSE FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
In the hours before
Local storm report, Jul 25, 11:02 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1002 PM MDT FRI JUL 25 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM TSTM WND GST 5 S TRIBUNE 38.40N 101.75W
07/25/2014 M55 MPH GREELEY KS TRAINED SPOTTER
0959 PM TSTM WND GST TRIBUNE 38.47N 101.75W
07/25/2014 M56 MPH GREELEY KS AWOS
&&
JLUNDQUISpecial weather statement, Jul 25, 11:05 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1005 PM MDT FRI JUL 25 2014
KSZ041-042-260430-
GREELEY-WICHITA-
1005 PM MDT FRI JUL 25 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS AND
WICHITA COUNTY IN WEST CENTRAL KANSAS...
AT 1003 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TRIBUNE...MOVING NORTHEAST AT 30 MPH.
WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3856 10191 3870 10162 3870 10146 3852 10128
3831 10168
TIME...MOT...LOC 0406Z 236DEG 28KT 3849 10168
STASSERSpecial weather statement, Jul 25, 11:21 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1021 PM MDT FRI JUL 25 2014 KSZ027-028-041-042-260445- GREELEY-LOGAN-WALLACE-WICHITA- 1021 PM MDT FRI JUL 25 2014 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS...GREELEY COUNTY IN WEST CENTRAL KANSAS...WICHITA COUNTY IN WEST CENTRAL KANSAS AND WALLACE COUNTY IN WEST CENTRAL KANSAS... AT 1016 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF TRIBUNE...MOVING NORTHEAST AT 30 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. && LAT...LON 3901 10158 3877 10124 3847 10164 3869 10198 TIME...MOT...LOC 0421Z 225DEG 27KT 3863 10167 STASSER
Special weather statement, Jul 25, 11:43 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1043 PM MDT FRI JUL 25 2014
KSZ027-028-042-260515-
LOGAN-WALLACE-WICHITA-
1143 PM CDT FRI JUL 25 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS...WICHITA
COUNTY IN WEST CENTRAL KANSAS AND WALLACE COUNTY IN WEST CENTRAL
KANSAS...
AT 1139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES SOUTH OF WALLACE...MOVING NORTHEAST AT
25 MPH.
WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3845 10126 3865 10157 3870 10157 3870 10164
3883 10185 3913 10147 3891 10091 3870 10113
TIME...MOT...LOC 0443Z 225DEG 21KT 3879 10160
STASSERThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 11:05 PM CDT | Special Weather Statement | GLD | Greeley | 25 min |
| Jul 25, 11:21 PM CDT | Special Weather Statement | GLD | Wallace | 24 min |
| Jul 25, 11:43 PM CDT | Special Weather Statement | GLD | Logan | 32 min |
| Jul 25, 11:51 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 54 min |
| Jul 26, 12:40 AM CDT | Special Weather Statement | GLD | Logan | 35 min |
| Jul 26, 1:07 AM CDT | Special Weather Statement | GLD | Decatur | 18 min |
| Jul 26, 1:16 AM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 29 min |
| Jul 26, 1:38 AM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 45 min |
| Jul 26, 4:57 AM CDT | Heat Advisory | GLD | Graham, Norton | 15 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.